Our Blog

The Signs and Symptoms of Ritalin Overdose

Know the signs of Ritalin overdose if prescribed this medication for ADHD. Ritalin overdose occurs when one takes more than the recommended dosage. This can occur for many reasons. Therefore, when taking any medication, it is essential to know the common side effects and watch out for them. Understanding the signs of Ritalin overdose could prevent severe and adverse physical and mental issues.

The National Drug Intelligence Center has found that while abuse of Ritalin was thought to occur mostly among young people, a much more diverse population is affected by Ritalin abuse. With the onset of ADHD education, many adults are being evaluated and treated for this disorder. The age factor indicates a more significant number of people prescribed Ritalin and more misuse and addiction problems occurring. Therefore, knowing the signs of Ritalin overdose can prevent serious issues.

What is Ritalin?

Methylphenidate, or Ritalin, is prescribed for hose who have ADHD. There are two types of ADHD presenting as different behavioral issues. One is inattentiveness, which causes difficulties in focus and concentration. The second type is hyperactivity and impulsive behaviors, causing life-altering problems. While some people experience symptoms from both types, it’s not uncommon for the opposite to occur. Therefore, when taking Ritalin, it is essential to learn the signs of Ritalin overdose and the side effects of the drug.

Ritalin works to affect chemicals in the brain that control impulsiveness and hyperactivity. It is essential to understand the signs of Ritalin overdose because it can unintentionally occur if more than the recommended dosage is taken. Narcolepsy is also an illness that can be treated with Ritalin. The two types of Ritalin commonly prescribed are immediate-release and extended-release forms. This medication can be habit-forming and, if misused, can lead to addiction.

Side Effects of Ritalin Use

Ritalin can cause short-term side effects that can look like overdose symptoms. Of coure, side effects are expected with any medication. However, monitoring the side effects and knowing the signs of Ritalin overdose can be challenging to distinguish. Communicating with your provider is a good idea to determine the correct dosage. The side effects of Ritalin use may include any of the following:

  • Stomach pain, nausea, or vomiting
  • Decreased appetite
  • Vision problems or dizziness
  • Mild headache
  • Skin rash
  • Sweating
  • Numbness, coldness, or tingling in hands or feet
  • Feeling nervous
  • Weight loss
  • Insomnia

Abusing or misusing Ritalin, like other stimulants, can lead to tolerance and psychological dependence. In addition, long-term abuse could lead to psychotic symptoms. If side effects from Ritalin continue or become severe, it could indicate an allergy to the drug. Contacting your physician would be advisable, but knowing the signs of Ritalin overdose can be helpful.

Misuse or abuse of Ritalin can occur when the patient tries to self-medicate and take Ritalin without a diagnosis of ADHD or a prescription from a doctor. Taking the medication under this pretense and not knowing the signs of Ritalin overdose is dangerous. In addition, students may believe that Ritalin is a study drug to help them focus and concentrate. Others who misuse or abuse Ritalin just take it for the euphoric effects the drug can offer.

Signs and Symptoms of Ritalin Overdose

Ritalin, a stimulant, poses a real threat to the body if signs of Ritalin overdose are present. An overdose of Ritalin can affect life-support systems such as blood pressure, breathing, heart rate, and body temperature. Primary organ functions can be affected when life-support systems are negatively affected. In other words, Ritalin overdose can result in death. Signs of a Ritalin overdose include any of the following:

  • Abdominal cramps, diarrhea, nausea, and vomiting
  • Agitation, feeling panicky, rapid breathing, restlessness
  • Aggression, delirium, or overactive reflexes
  • Muscle twitching, confusion, fast heartbeat
  • Fever or highly elevated body temperature
  • Hallucinations, or tremors
  • Headache
  • Muscle pains and weakness
  • Dry mouth or nose
  • Palpitations
  • Sweating
  • Fainting
  • Blurred vision

Accidental Ritalin overdose can range from moderate to severe symptoms. In addition, those misusing the prescribed amount of medication can easily overdose. In comparison, those taking unprescribed Ritalin run an increased risk of overdose. Understanding the signs of Ritalin overdose can lead to a quick treatment response. Stimulants cause strain on the cardiovascular system, and those who may have pre-existing heart problems could be at greater risk.

Treatment of Ritalin Overdose

If you believe you or another person are experiencing a Ritalin overdose, head straight to the emergency room. Taking the prescription bottle with you is an excellent way to aid treatment and determine how much of the drug could be in your system. The most common treatment approach is stomach pumping, also referred to as gastric lavage. Knowing the signs of Ritalin overdose can help when you need to make quick decisions for treatment.

Stomach pumping is not pleasant. However, this process can remove unabsorbed medications; the treatment team can then watch the patient for organ damage. Learning the signs of Ritalin overdose could prevent heart attack, stroke, circulation difficulties or failure, seizure, coma, convulsions, or fatal drug poisoning. Meanwhile, drug addiction treatment may be needed following a Ritalin overdose.

Find Help in Knowing the Signs of Ritalin Overdose in Tennessee

If you are concerned about your dependence on Ritalin or know someone who is misusing or abusing Ritalin in Tennessee, contact us for help. Our staff is familiar with addiction problems with Ritalin and has treatment options available in our center we can discuss with you now. It is crucial to find help now before an overdose occurs. Call our center for more information on treatment options. Contact us today.